Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 145, NWS Greenville-Spartanburg, SC

July 16, 1997Cleveland County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 16, 1997, 3:34 PM EDT for Cleveland County, North Carolina. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 3:34 PM EDT (19:34 UTC)
Expired
Jul 16, 1997, 4:15 PM EDT
In force
41 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Cleveland County, NC

The radar

The Greer radar (KGSP), 78 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:41 PM EDTHail 0.75Earl, NC
Jul 16, 3:55 PM EDTThunderstorm Wind 50Shelby, NC
Jul 16, 3:55 PM EDTHail 0.75Shelby, NC
Jul 16, 4:10 PM EDTThunderstorm Wind 50Grover, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 161934 RRA
SVRGSP
NCC045-162015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
334 PM EDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...CLEVELAND COUNTY
 
AT 333 PM WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM 5 MILES
SOUTH OF SHELBY IN SOUTHERN CLEVELAND COUNTY. THE STORM IS MOVING SLOWLY
EAST AT 10 MPH AND WILL PASS NEAR KINGS MOUNTAIN BY 415 PM.
 
OTHER STRONG STORMS WERE LOCATED JUST WEST AND NORTHWEST OF SHELBY AND
COULD ALSO BECOME SEVERE.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
THIS SLOW MOVING THUNDERSTORM MAY ALSO CAUSE FLOODING OF SMALL
STREAMS...LOW AREAS...AND UNDER*PASSES.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 16, 2:20 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
120 PM CDT WED JUL 16 1997

DISC: GOING FCST LOOKS GOOD...

BOTH NGM/ETA INDICATED A SHORTWAVE MOVG THRU NRN MTS IN NC BTWN 12-00
TSTMS ARE FIRING UP THERE NOW.  DONT SEE MUCH ACTIVITY IN SC/GA...
20 POPS FOR THESE AREAS LOOK GOOD. HOW THETA E RIDGE OVR THIS AREA.

QUICK LOOK AT GRIDS...BEST SUPPORT FOR TSTMS WAS OVER NC MAINLY WHERE
TSTMS ARE NOW...NOT A GREAT DEAL OF SUPPORT FOR CLT AREA. SOME CAA
BTN 700 AND 500MB AND PVA IN CLT AREA.

AVL 65/86/63/88 3221
CLT 72/93/70/93 4321
GSP 70/92/68/93 2221

 PT

In the hours before

Local storm report, Jul 16, 2:43 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
243 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

240 PM     HICKORY                   NC   .75 INCH HAIL
07/16/97   CATAWBA                        REPORTED BY SKYWARN
                                          SPOTTER.

KAJ
Local storm report, Jul 16, 2:43 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
243 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

240 PM     HICKORY                   NC   .75 INCH HAIL
07/16/97   CATAWBA                        REPORTED BY SKYWARN
                                          SPOTTER.

KAJ
Local storm report, Jul 16, 2:56 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
256 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

250 PM     BAT CAVE                  NC   WIND DAMAGE
07/16/97   HENDERSON                      TREES AND POWER LINES
                                          DOWNED. REPORTED BY COUNTY
                                          SHERIFF

JZ
Local storm report, Jul 16, 2:57 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
256 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

250 PM     BAT CAVE                  NC   WIND DAMAGE
07/16/97   HENDERSON                      TREES AND POWER LINES
                                          DOWNED. REPORTED BY COUNTY
                                          SHERIFF

JZ
Local storm report, Jul 16, 3:26 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
326 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

300 PM     LAKE LURE                 NC   WIND DAMAGE
07/16/97   RUTHERFORD                     TREES DOWNED. ALSO HAIL OF
                                          UNKNOWN SIZE. REPORTED BY
                                          COUNTY COMMS.

JZ
Local storm report, Jul 16, 3:27 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
326 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

300 PM     LAKE LURE                 NC   WIND DAMAGE
07/16/97   RUTHERFORD                     TREES DOWNED. ALSO HAIL OF
                                          UNKNOWN SIZE. REPORTED BY
                                          COUNTY COMMS.

JZ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:04 PM EDTSevere Thunderstorm WarningGSPAlexander41 min
Jul 16, 2:26 PM EDTSevere Thunderstorm WarningGSPCatawba64 min
Jul 16, 2:35 PM EDTSevere Thunderstorm WarningGSPHenderson25 min
Jul 16, 3:23 PM EDTSevere Thunderstorm WarningGSPRutherford52 min
Jul 16, 4:08 PM EDTSevere Thunderstorm WarningGSPMadison52 min
Jul 16, 4:20 PM EDTSevere Thunderstorm WarningGSPCleveland, Gaston55 min
Jul 16, 5:27 PM EDTSevere Thunderstorm WarningGSPUnion48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.